Symptoms/Side Effects

Symptoms and Side Effects can be confusing. Before I began reading about brain tumors, I used to think they were one of the same. Symptoms are actually signs that the disease exists. Side-effects are caused by the treatment of the disease. It was helpful when I learned this for Mike and I to distinugish between what was a symptom vs. a side effect when we recorded it down on his medical chart. When we met with his doctors then we were even more prepared and able to communicate with them effectively and knowledgeably about Mike’s health and progress as well as his reactions to the treatment.

Symptoms  The symptoms Mike displayed that led to his initial diagnosis were; primarily vision changes, headaches and loss of muscle movement on one side of his face. When he woke up some mornings he wasn’t always able to see clearly. He would desribe it as it was black and spotty and blurry and then his vision would come into focus, but it was difficult to see out of the corner of his eye. Once he would get out of bed and get moving his vision seemed to improve. He had bad headaches. We thought perhaps he was experiencing migraines. When he went to his family doctor for a check-up his doctor asked him to smile and noticed that only one side of his face was responding. That was when he referred Mike to go for a CAT scan.

From the information that I have read, other people with brain tumors will sometimes experience seizures and that is the way they are first diagnosed. Mike did not have a seizure until almost a year after his first surgery. If you have a family member with a BT it is important to educate your family about seizure first aide as well as the patient. After Mike’s diagnosis even though he didn’t have a seizure, we had seizure information in all of our houses “just incase”. Unfortunately, you never know if/when a seizure will happen. Thank goodness he wasn’t driving and no one was hurt. The main thing was we were all prepared and knew what to do to keep Mike safe. He came out of his seizure fine and never had another seizure after.

Here are some web resources about seizures and where you can request more information:

Epilepsy Foundation

ABTA (*receive an ABTA Seizure First Aid Wall Cling.)!

 

**If you or someone love is expericing any symptoms that are unusual, please go and see your family doctor. Don’t dismiss any of the symptoms or feel silly for going. I’m so thankful that Mike went to the doctor when he did and that his family doctor sent him for the CAT scan. We were told if Mike had waited he would have probably only lived a month longer. Because Mike trusted his body and that the symptoms he was having were not normal and because of the doctors I thank God that Mike was able to be with us the  4 years and 4 months he lived post diagnosis. We would have certainly missed out on so many laughs and memories together…a lot of life!

 

Side Effects  There were different side effects that Mike experienced over the years. He had many different treatments and some were repeated, but we learned as time went on. I can make some suggestions for each treatment. Please remember, I’m not a medical professional in any way, I’m just letting you know what worked for Mike and I while we were working through the years to help him be the most comfortable and have the best quality of life while mantaining that sense of normalcy.

*Temodar: The main side effects Mike experienced was nausea and fatigue. It took a couple trials with different nausea meds to discover which would work best for Mike’s body. (Also a couple arguments with the insurance company…arghh)! The first month was AWFUL! He was sick a lot, lost a lot of weight and chemo-brain was bad. We were scared that if this was how it was going to be for him, was it worth it. After talking with the doctor we go a new nausea pill and that did the trick. Then we had it down to a science. Timing was everything for us. We had his pills timed out through the day. 1 nausea pill at 6 with dinner, the other at 11:30 and then at midnight he took his Temodar and then it was bedtime. He stuck to this routine for the whole year and it worked!

When he started on Temodar again, we followed his same routine and he handled the medication fine. We were using the calendars at the time and we were able to notice a pattern that typically a week after Mike completed his cycle the fatigue would kick in. So he experienced a delayed effect from the fatigue. It was helpful to notice this though because we were able to make (or not make) plans in advance based on when his chemo cycle would be. I would try to balance our weekends so we didn’t have too much going on in general (for both of us…patient/caregiver…we both needed some downtime). Mike’s fatigue was different then fatigue you and I (non-cancer people) would experience. It’s not the kind of fatigue where he could go and take a nap and wake-up and feel refreshed. Cancer-related fatigue is different.

*Ritalin: When Mike was returning to work, we talked to the doctors about the fatigue he was experiencing and they prescribed Ritalin to help give him a boost of energy through the day. This drug worked well.

*Dilantin: This pill we had a love hate relationship with. Early on in Mike’s diagnosis he had a difficult time getting off of this pill. They tried to ween him off several times, without much success. So he was on dilantin forever it seemed because he had “edema” or swelling of the brain. We loved the pill because it helped relieve some of the pressure for Mike, but hated it because of the nasty side-effects. It made Mike so hungry! At first we thought it was funny. I’d wake up in the morning and find food missing out of the fridge and we would joke, but as time went on Mike became very upset about his weight. He developed stretch marks and this disturbed him greatly. He was a young guy and we were attempting to live “normal” lives and the last thing he wanted to worry about on top of having cancer is added weight gain and stretch marks. There was a period of time when he did go off of the Dilantin, but then he did have to go on it again…but this time, we were armed and educated! We watched what we ate, we exercised, avoided sugar and Mike lost over 50 pounds!! We completely changed our diet. (More information is included in the Resources section). He felt so good about himself. I wish I would have known all of this the first time around so I could have helped him when he was first on the medication.

To learn more about various medications here are some resources:

Chemotherapy Drugs

RX List

UH Online Drug Information Center




Comments & Responses